Heavy Rain, Letcher
- When
- June 17, 7:24 PM EST to 7:54 PM EST
- Where
- Letcher County, Thornton
- Reported by
- Public
- Coordinates
- 37.180, -82.770
A thirty minute rainfall total of 1.02 inches was reported in Thornton.
Isolated slow moving thunderstorms caused creeks and streams to over top their banks in parts of Perry and Breathitt Counties on June 17, 2013. The Big Creek Community of Perry county was particularly hard hit.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated slow moving thunderstorms caused creeks and streams to over top their banks in parts of Perry and Breathitt Counties on June 17, 2013. The Big Creek Community of Perry county was particularly hard hit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 17, 7:17 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 817 PM EDT MON JUN 17 2013 .UPDATE... ISSUED AT 815 PM EDT MON JUN 17 2013 SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE COMMONWEALTH. STORM INTENSITY HAS DIMINISHED WITH THE SETTING SUN. STORM MTION IS NEARLY NON EXISTANT AND SO THE RAINFALL IS VERY HEAVY WHERE THE STORMS SET. HAVE ISSUED A COUPLE URBAN AND SMALL STREAM ADVISORIES FOR VERY LOCALIZED HEAVY RAIN. EXPECT THE SHOWERS TO PERSIST THROUGH MUCH OF THE NIGHT BUT AT A MUCH LOWER INTENSITY. UPDATED GRIDS WITH LATEST DATA BUT ZONES STILL APPEAR ON TRACK. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 304 PM EDT MON JUN 17 2013 THIS AFTERNOON AND EVENING SHOULD BE MUCH LIKE YESTERDAY WITH POP UP THUNDERSTORMS FORMING. TODAY IS ACTUALLY A BIT MORE UNSTABLE THAN YESTERDAY AND THERE IS SOME DRY AIR ALOFT. AS SUCH...THERE IS A BETTER CHANCE TO SEE A SEVERE THUNDERSTORMS OR TWO THIS AFTERNOON AND EARLY EVENING WITH STRONG WINDS BEING THE BIGGEST THREAT. THE HRR CONTINUES TO SHOW THE CONVECTION STARTING TO BLOSSOM SOON ACROSS THE AREA. THE FORECAST IS ASSUMING THAT THERE WILL BE MORE CONVECTION DEVELOPING IN THE NEXT COUPLE OF HOURS. THE STORMS ARE MORE SLOW MOVING THIS EVENING SO THE POTENTIAL EXISTS FOR SOME LOCALIZED FLOODING...WITH SOME DITCHES AND LOW WATER CROSSINGS RUNNING FULL. FOR TEMPERATURES WENT FOR A MODEL BLEND EXCEPT FOR TOMORROW WHICH IS A BIT WARMER THAN THE BLEND. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 304 PM EDT MON JUN 17 2013 THE WEATHER PATTERN FOR THE EXTENDED CONTINUES TO BE QUITE UNCERTAIN. THE VARIOUS FORECAST MODELS HAVE YET TO CONVERGE ON ANY ONE SOLUTION...WITH THE GFS AND ECMWF BOTH PRODUCING ISOLATED RAIN SHOWERS AND STORMS DURING DIFFERENT PERIODS FROM THURSDAY ONWARD. THE MOS GUIDANCE WAS ALSO FALLING IN LINE WITH THIS TYPE OF NEBULOUS PATTERN. THAT BEING SAID...WITH WARM MOIST CONDITIONS EXPECTED...AND WITH WEAK WEATHER DISTURBANCES PASSING SOUTH AND EAST OF THE AREA...DECIDED TO KEEP IN PERIODS OF ISOLATED SHOWERS AND STORMS BASED ON THE SPARSE EVIDENCE AVAILABLE. OVERALL IT SHOULD BE WARM AND MOSTLY DRY PERIOD...BUT AN ISOLATED SHOWER OR STORM COULD POP UP AT ANYTIME DURING THE DAYTIME PERIODS OF THE EXTENDED...PARTICULARLY ACROSS THE EASTERN HALF OF THE FORECAST AREA. TEMPERATURES THROUGHOUT THE PERIOD WILL BE RUNNING AT OR JUST ABOVE NORMAL...WITH HIGHS IN THE 80S EACH DAY AND LOWS EACH NIGHT IN THE 60S. VALLEY FOG WILL ALSO BE POSSIBLE EACH NIGHT DURING THE EXTENDED...WITH THE MORE WIDESPREAD AND DENSER FOG CONFINED TO THE RIVER VALLEYS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 742 PM EDT MON JUN 17 2013 FORECAST SOUNDINGS LOOK SUPPORTIVE FOR CONTINUED CONVECTIVE DEVELOPMENT THROUGHOUT THE EVENING AND EVEN OVERNIGHT. THERE SHOULD BE SOME FOG/MIST FORMING IN THE MORNING...ESPECIALLY WHERE THE SHOWERS HAVE PASSED. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DUSTY SHORT TERM...JJ LONG TERM...AR AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 343 PM EDT MON JUN 17 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-182245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 343 PM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A GOOD CHANCE OF THUNDERSTORMS. LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE WITH ANY STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE LIKELY TUESDAY MORNING...WITH A CONTINUED POSSIBILITY THROUGH TUESDAY NIGHT. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 434 PM EDT MON JUN 17 2013 KYZ107-110-119-120-172115- JOHNSON-MARTIN-PIKE-FLOYD- 434 PM EDT MON JUN 17 2013 THROUGH 515 PM EDT MONDAY AFTERNOON... SOUTHEASTERN JOHNSON... SOUTHERN MARTIN... NORTHWESTERN PIKE AND NORTHEASTERN FLOYD. AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEALLY...OR NEAR PAINTSVILLE...MOVING SOUTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ODDS AROUND 440 PM EDT...LANCER AROUND 445 PM EDT...DICKS CREEK AROUND 450 PM EDT... DAVISPORT AROUND 455 PM EDT...PEVIER AROUND 500 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. JACOBSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 601 PM EDT MON JUN 17 2013 KYZ060-104-106-108-109-172300- MENIFEE-ELLIOTT-MAGOFFIN-MORGAN-WOLFE- 601 PM EDT MON JUN 17 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700 PM EDT MONDAY EVENING... NORTH CENTRAL MAGOFFIN... EAST CENTRAL MENIFEE... MORGAN... NORTH CENTRAL WOLFE AND SOUTHWESTERN ELLIOTT. AT 601 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EZEL...OR 9 MILES WEST OF WEST LIBERTY...MOVING EAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MIZE AROUND 610 PM EDT...NEW CUMMER AROUND 615 PM EDT...PANAMA AROUND 620 PM EDT... LIBERTY ROAD AROUND 625 PM EDT...WEST LIBERTY AROUND 630 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RICHEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 602 PM EDT MON JUN 17 2013 KYZ106-107-109-110-112-172300- JOHNSON-MAGOFFIN-MORGAN-BREATHITT-FLOYD- 602 PM EDT MON JUN 17 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700 PM EDT MONDAY EVENING... WESTERN JOHNSON... NORTHERN MAGOFFIN... EXTREME EAST CENTRAL MORGAN... NORTH CENTRAL BREATHITT AND NORTHWESTERN FLOYD. AT 602 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STELLA...OR NEAR SALYERSVILLE...MOVING EAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MAGGARD AROUND 610 PM EDT...SALYERSVILLE AROUND 615 PM EDT...STRINGTOWN AROUND 620 PM EDT...BURNING FORK AROUND 625 PM EDT...MASHFORK AROUND 630 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RICHEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 605 PM EDT MON JUN 17 2013 KYZ110-120-172300- PIKE-FLOYD- 605 PM EDT MON JUN 17 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700 PM EDT MONDAY EVENING... SOUTHERN PIKE AND EAST CENTRAL FLOYD. AT 605 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRETHEL...OR 7 MILES WEST OF PIKEVILLE...MOVING SOUTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GALVESTON AROUND 610 PM EDT...COAL RUN AROUND 615 PM EDT...PIKEVILLE AROUND 635 PM EDT...JONANCY AROUND 645 PM EDT...CHLOE AROUND 650 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 709 PM EDT MON JUN 17 2013 KYZ104-180015- ELLIOTT- 709 PM EDT MON JUN 17 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 815 PM EDT MONDAY EVENING... ELLIOTT. AT 709 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ISONVILLE...OR NEAR SANDY HOOK...MOVING NORTHEAST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NEWFOUNDLAND AROUND 730 PM EDT...CULVER AROUND 740 PM EDT...BRUIN AROUND 815 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. HAIL UP TO DIME SIZE HAS BEEN REPORTED WITH THIS STORM. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 716 PM EDT MON JUN 17 2013 KYZ079-083>085-180015- MCCREARY-PULASKI-WAYNE-WHITLEY- 716 PM EDT MON JUN 17 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 815 PM EDT MONDAY EVENING... MCCREARY... SOUTHERN PULASKI... WAYNE AND WEST CENTRAL WHITLEY. AT 713 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREGORY...OR 9 MILES EAST OF MONTICELLO. ANOTHER STRONG STORM WAS LOCATED AT WHITLEY CITY WITH YET A THIRD STORM NEAR SUNNYBROOK IN WAYNE COUNTY...MOVING EAST NORTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DENNEY AROUND 720 PM EDT...RITNER AROUND 725 PM EDT...GREAT MEADOWS CAMPSITES AROUND 730 PM EDT...SLOANS VALLEY AROUND 735 PM EDT...ALPINE AROUND 740 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. DUSTY
The Jackson,KY radar (KJKL), 66 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
2 heavy rain, 2 flash flood. Local standard time, as filed.
A thirty minute rainfall total of 1.02 inches was reported in Thornton.
Extensive flooding was reported in the Big Creek area along Hwy 1096. Cars were reported to have been washed away with water also entering houses in the area. One water rescue took place for people trapped in rising waters in the area. The Big Creek Elementary school was flooded by as much as 3.5 feet of water. The interior of the building received only minor damage.
An inch of rain fell in a 30 to 40 minute period in Jackson. A wind gust of 40 to 45 mph was also reported. The gust knocked several shingles off the roof of a home, causing rain to leak into the house.
War Creek Road that runs along and about 200 feet from War Creek had water rushing across it that washed out the roadway. The water was knee deep in places and was flowing over the bridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457984, 457985, 457986, 457988.